February 11, 2019

Background: Syncope, defined as a transient loss of consciousness with a complete recovery, is a common ED presentation. There are numerous causes of syncope ranging from the relatively benign (eg vasovagal syncope) to the potentially life-threatening (eg dysrhythmia, ectopic pregnancy, aortic dissection). Among the life-threatening diagnoses is pulmonary embolism (PE). PE is a common cause of sudden, unexpected, non-traumatic death and, syncope in the setting of PE portends poor 30-day outcomes (Roncon 2018). What is not well known is how often ED presentations of syncope are the result of PE. A study in 2016 demonstrated a 17.3% rate of PE in first time syncope presenting to the ED but, had numerous significant biases and limitations (Prandoni 2016). Ultimately, this study is unlikely to reflect the reality of ED syncope cases and lacks external validity. Incorporating the PESIT trial data into clinical assessment would lead to a profound increase in PE evaluation without adding significant benefit. Additional clinical data demonstrating the true prevalence of PE in syncope patients is needed to confirm these suspicions.

February 6, 2019

Take Home Points

  1. Bed Up Head Elevated (BUHE) position is a simple intervention that can reduce the rate of intubation-related complications.
  2. The bougie should be considered standard practice in all intubations and has an NNT = 11 for 1st pass success.
  3. Consider using Suction Assisted Laryngoscopy for Airway Decontamination (SALAD) for all intubations to avoid the failed airway due to contamination.

January 23, 2019

Take Home Points
  1. Single dose oral dexamethasone is an excellent choice for asthma exacerbations. It takes away the compliance issue for patients who have trouble getting medications or filling medications once they leave the ED.
  2. Antibiotics aren’t always indicated in COPD exacerbations, but are used much more frequently than in asthma exacerbations because the structural changes in the patient’s lung lead to increased bacterial colonization. In general, if the patient has increased cough or sputum production, they probably would benefit from a course of antibiotics
  3. In general, azithro alone is no longer a good choice as solo covereage for community acquired pneumonia.  Adding either amoxicillin or cefdinir to you amoxicillin should get you good coverage of both strep pneumo and atypicals.

January 14, 2019

Article: Uyeki TM et al. Clinical Practice Guidelines by the Infectious Diseases Society of America: 2018 Update on Diagnosis, Treatment, Chemoprophylaxis, and Institutional Outbreak Management of Seasonal Influenza. Clin Infect Dis 2018. PMID: 30566567

Background: Influenza is an Emergency Department scourge that we deal with every year. The vast majority of patients recover from uncomplicated influenza without anything more than supportive care but, influenza can cause serious complications. Young children, older adults, pregnant and postpartum women, people with neurologic disorders and patients with certain chronic medical conditions (i.e. COPD, CAD, Diabetes, Immunocompromised states) are at increased risk for these complications. Annual vaccination is the best method to reduce the impact of influenza on morbidity and mortality. Though antiviral medications for influenza are far from perfect, the indications for their use must be understood.

January 9, 2019

Take Homes

  1. Calcium Channel Blocker (CCB) toxicity usually present with bradycardia and hypotension, but with preserved mental status. This can help differential from Beta Blocker (BB) toxicity, where the patients often have altered mental status.
  2. Hyperglycemia is the other hallmark of CCB toxicity, which can help you differentiate from BB. This hyperglycemia may be a harbinger of impending circulatory collapse, so be on guard in a pt with CCB overdose, normal vitals and hyperglycemia
  3. Don’t be afraid to use and infuse hyperinsulinemia-euglycemia therapy for BB and CCB toxicity. Have a frank and open conversation with your team about how it works to get everyone on board before your start.
  4. TCA overdoses present with a a number of signs and symptoms including anticholinergic symptoms, AMS, hypotension and seizures. Once you identify the TCA toxicity, you’re going to start with fluids and pressors and then move on the antidote which is sodium bicarbonate 1-2 mEq/kg as a bolus followed by a drip. You want to keep pushing sodium bicarb until you see the QRS narrow